devastation of the 1918-1919 influenza pandemic is well known, but a new
article suggests a surprising factor in the high death toll: the misuse
of aspirin. Appearing in the November 1 issue of Clinical Infectious Diseases and available online now, the article sounds a cautionary note as present day concerns about the novel H1N1 virus run high.
aspirin dosing levels used to treat patients during the 1918-1919
pandemic are now known to cause, in some cases, toxicity and a dangerous
build up of fluid in the lungs, which may have contributed to the
incidence and severity of symptoms, bacterial infections, and mortality.
Additionally, autopsy reports from 1918 are consistent with what we
know today about the dangers of aspirin toxicity, as well as the
expected viral causes of death.
motivation behind the improper use of aspirin is a cautionary tale, said
author Karen Starko, MD. In 1918, physicians did not fully understand
either the dosing or pharmacology of aspirin, yet they were willing to
recommend it. Its use was promoted by the drug industry, endorsed by
doctors wanting to “do something,” and accepted by families and
institutions desperate for hope.
these natural forces is important when considering choices in the
future,” Dr. Starko said. “Interventions cut both ways. Medicines can
save and improve our lives. Yet we must be ever mindful of the
importance of dose, of balancing benefits and risks, and of the
limitations of our studies.”
1300 Wilson Boulevard Suite 300 Arlington, VA 22209 | Phone: (703) 299-0200 | Fax: (703) 299-0204
| HIVMA | Contact Us
© Copyright IDSA 2014 Infectious Diseases Society of America